South Dakota, 2014

Flash Flood and Heavy Rain in South Dakota, August 22 to 23, 2014

August 22 to 23, 2014 · NWS UNR · 2 events in 1 county or zone

Heavy rain caused minor flooding in central Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain caused minor flooding in central Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 10:13 AM MST, 47 minutes earlier.

Area forecast discussion, Aug 22, 10:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1113 AM MDT FRI AUG 22 2014

.UPDATE...
ISSUED AT 1056 AM MDT FRI AUG 22 2014

LATEST KUDX RADAR SHOWS SHOWERS SLOWLY DISSIPATING OVER
PERKINS/ZIEBACH COUNTIES AND QUIET ELSEWHERE. PLENTY OF LOW CLOUDS
OVER THE SD PLAINS ARE KEEPING TEMPERATURES COOL. CLOUDS ARE
EXPECTED TO LIFT THROUGH THE DAY...BUT PLENTY OF CLOUDINESS WILL
REMAIN AS DEEP PACIFIC MOISTURE STREAMS IN. HAVE TWEAKED TEMPS TO
ACCOUNT FOR THIS...AND ADJUSTED POPS WITH LATEST INPUT FROM THE
HRRR. NO OTHER CHANGES NEEDED AT THIS TIME.

UPDATE ISSUED AT 627 AM MDT FRI AUG 22 2014

MOISTURE OVERNIGHT HAS LED TO AREAS OF FOG FROM THE NORTHERN BLACK
HILLS AND BEAR LODGE MOUNTAINS INTO NORTHWESTERN SOUTH DAKOTA AND
SOUTH CENTRAL SOUTH DAKOTA. THUS UPDATED TO ADD THE FOG. NO OTHER
CHANGES WERE MADE.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 242 AM MDT FRI AUG 22 2014

SOUTHWEST FLOW OVER THE AREA WILL CONTINUE TO BRING SEVERAL UPPER
LEVEL DISTURBANCES TO THE NORTHERN PLAINS AS AN APPROACHING UPPER
LEVEL LOW DEEPENS AND CLOSES OFF OVER THE NORTHERN ROCKIES. AT THE
SURFACE...A FRONTAL BOUNDARY EXTENDS FROM LEMMON TO FAITH TOWARDS
PINE RIDGE. THIS FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
THROUGH THE SHORT TERM...WHICH WILL HELP SUPPORT THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. LATEST RADAR IMAGERY CONTINUES TO SHOW
SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN SOUTH DAKOTA...WHICH
ARE ASSOCIATED WITH THE FIRST DISTURBANCE PUSHING THROUGH.

FOR TODAY...WILL SEE ADDITIONAL SHOWERS AND THUNDERSTORMS AS THE
NEXT IMPULSE CLIPS THE NORTHERN AND WESTERN PORTION OF THE FORECAST
AREA THIS MORNING. HAVE LOWERED POPS A LITTLE FROM PREVIOUS FORECAST
DUE TO LINGERING SUBSIDENCE BEHIND THE FIRST WAVE. HOWEVER BY THIS
AFTERNOON...PACIFIC MOISTURE WILL ADVECT INTO THE AREA...WHICH WILL
COMBINE WITH A STRONG JET STREAK...BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL.

OVERALL MODELS CONTINUE TO SHOW A CHANGE IN THE OVERALL PATTERN FOR
TODAY THROUGH THE WEEKEND. THE UPPER LEVEL TROUGH NEAR SOUTHERN
CALIFORNIA EJECTS NORTHEASTWARD ACROSS THE AREA. THE NAM TRACK IS
FURTHER WEST...THUS RAINFALL AMOUNTS IN THE MODEL ARE QUITE A BIT
HIGHER THAN THE GFS. ALSO PW AMOUNTS VARY FROM AROUND 150 PERCENT OF
AVERAGE IN THE GFS TO OVER 200 PERCENT OF AVERAGE IN THE NAM.
DEPENDING ON WHICH SOLUTION VERIFIES...COULD NEED A FLASH FLOOD
WATCH FOR TONIGHT INTO SATURDAY...ESPECIALLY FOR THE HILLS AND
EASTERN FOOTHILLS WHERE IT HAS BEEN WETTER OVER THE PAST FEW WEEKS.
AT THIS TIME DECIDED TO MENTION LOCALLY HEAVY RAIN POSSIBLE AND WILL
LET FUTURE SHIFTS FURTHER EVALUATE THE NEED FOR ANY FLOOD
HIGHLIGHTS.

ON SATURDAY AND SATURDAY NIGHT...LINGERING SHOWERS AND STORMS WILL
CONTINUE AS THE MAIN NORTHWEST UPPER TROUGH EJECTS NORTHEASTWARD.
BUFKIT MODEL SOUNDINGS INDICATE A DEEP MOISTURE PROFILE UP TO 300 MB
WITH MOIST EASTERLY LOW LEVEL FLOW. THIS SHOULD KEEP CHANCES FOR
STORMS IN THE FORECAST...ESPECIALLY IN NORTHERN AND WESTERN AREAS
CLOSER TO THE UPPER LOW.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 242 AM MDT FRI AUG 22 2014

MODELS CONTINUE TO SHOW THE UPPER LOW LIFTING INTO EASTERN MONTANA
ON SUNDAY...WITH A DRY SLOT MOVING INTO WESTERN AND CENTRAL SOUTH
DAKOTA. THE BEST SUPPORT FOR PRECIPITATION ON SUNDAY WILL BE NORTH
OF THE FORECAST AREA. POST FRONTAL STRATUS WILL KEEP TEMPERATURES
OVER NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA COOLER
THAN AVERAGE FOR THIS TIME OF YEAR. THE UPPER LOW WILL CONTINUE TO
LIFT NORTHEASTWARD INTO MANITOBA AND WESTERN ONTARIO ON
MONDAY...FOLLOWED BY A SLOW MOVING UPPER TROUGH CROSSING THE
NORTHERN PLAINS ON TUESDAY AND WEDNESDAY. COOLER THAN AVERAGE
TEMPERATURES WILL CONTINUE THROUGH MID WEEK...ALONG WITH A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER RIDGE WILL BUILD OVER
THE REGION FOR THE END OF THE WEEK...LEADING TO DRY WEATHER AND A
RETURN TO WARMER TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1113 AM MDT FRI AUG 22 2014

LCL IFR/SCT MVFR CIGS OVER WRN SD WILL LIFT THROUGH EARLY AFTN
WITH BRIEF VFR CONDITIONS. WEATHER WILL THEN DETERIORATE TONIGHT
AS A LARGE AREA OF SHRA/TSRA SPREADS ACROSS MUCH OF THE FORECAST
AREA. MVFR/IFR CIGS WILL BE COMMON WITH THE PRECIP...AND LATE TNGT
WIDESPREAD MVFR/IFR CIGS/VSBYS WITH STRATUS AND SOME FOG WILL
OCCUR ACROSS MUCH OF WRN/CNTRL SD...PERSISTING THROUGH THE MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

UPDATE...13
SHORT TERM...MLS
LONG TERM...10
AVIATION...BUNKERS
Hazardous weather outlook, Aug 22, 3:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MDT FRI AUG 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
430 AM MDT (530 AM CDT) FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY WITH NUMEROUS
SHOWERS AND THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE WITH STRONGER
STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ziebach

When
August 22, 11:00 AM MST to August 23, 1:00 PM MST
Where
Ziebach County, Dupree
Reported by
COOP Observer
Coordinates
45.050, -101.600

A daily rainfall record of 5.12 inches was set at Dupree, breaking the previous record of 4.86 inches measured on June 17, 201. The period of record for this station is 1922 through 2014.

Flash Flood, Ziebach

When
August 23, 8:00 AM MST to 1:30 PM MST
Where
Ziebach County, 6.39 mi SSW of Dupree to 8.89 mi ENE of Red Scaffold
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.960, -101.630

Four to six inches of rain fell in less than 12 hours over central Ziebach County. Rainfall reports included 5.6 inches seven miles south of Dupree and 4.17 inches 15 miles south-southeast of Dupree. Small creeks and rural roads were south of Dupree were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538166, 538165.